North Carolina, 2002

Hail in North Carolina, August 15, 2002

August 15, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the afternoon of the 15th produced hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 15th produced hail up to dime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 2:50 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 15, 2:50 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
350 PM EDT THU AUG 15 2002

SITTING ON THE OUTER WESTERN EDGE OF THE BERMUDA HIGH WITH A SHORT
WAVE AXIS DRAPED FROM EAST TX INTO THE OHIO RIVER VALLEY.  THIS WILL
KEEP THE REGION IN A HUMID AIR MASS THRU SUNDAY WITH MOISTURE
TRANSPORT FROM THE SW.  SHORT WAVE AXIS MOVES CLOSER TO THE REGION
FRI AND SAT.  ETA/AVN IN BETTER AGREEMENT TODAY WITH LOCATION OF THE
STRONGER SHORT WAVE IN EASTERN TX...AND MODERATE SHORT WAVES IN OHIO
RIVER VALLEY AND OFF THE MID ATLANTIC COAST.  CAUGHT IN THE MIDDLE
OF THIS SHORT WAVE TRIANGLE...WEAK LIFT IS BEING
PRODUCED...DIURNAL AND OROGRAPHICAL CONVECTION MAIN CAUSE.  NOT
FORESEEING ANY SVR POTENTIAL FRI AND SAT...HOWEVER PWS IN THE WEST
RUNNING 1.50-1.80 INCHES AND THE EAST 1.70-2.00 INCHES COULD PRODUCE
LOCALLY HEAVY DOWNPOURS DURING THE AFTN/EVENING HOURS. WITH THE
GROUND BEING AS DRY AS IT IS AND CREEKS...STREAMS...AND LAKES
RUNNING LOW...COULD ONLY SEE MINOR FLASH FLOODING ALONG ROADWAYS IN
POOR DRAINAGE AREAS TONIGHT AND FRIDAY.  SAT PCPN COULD CAUSE MORE
TROUBLE WITH LOCALLY HEAVY DOWNPOURS WITH PW RUNNING HIGH
AGAIN...BUT IT WILL DEPEND ON THE LOCATION OF FRI PCPN.  QPFS NOT
TO IMPRESSIVE THRU THE WEEKEND...HOWEVER...AERIAL COVERAGE IS GOOD.

COOLED OFF MAX TEMPS A FEW DEGREES FRI/SAT WITH MORE RAIN AND CLOUDS
EXPECTED.  MUGGY NIGHTS AHEAD THRU THE WEEKEND...MID TO UPPER 60S
MTNS...NEAR 70 EAST.  INCREASING POPS FOR FRI BY 10 PERCENT CWA
WIDE...LIKELY IN SE WV/NW NC MTNS...50 NEW RIVER VALLEY...AND 40
EAST.  SAT...INCREASED POP IN THE MTNS UP TO 40 PERCENT.

EXTENDED...COLD FRONT MOVING THRU THE GREAT LAKES AND OHIO RIVER
THIS WEEKEND WILL PUSH THRU THE MID ATLANTIC BY SUNDAY NIGHT.
KEEPING PCPN THRU SUN EVENING...THEN DRY MON-THU.  TEMPS NEAR CLIMO
ON MONDAY AND A GENERAL WARMING TREAD TO THE END OF THE WEEK.

ROA   71  88  70  87 /  40  40  30  30
LYH   70  88  69  88 /  40  40  30  30
DAN   73  89  72  90 /  30  40  30  30
BLF   68  80  67  80 /  40  60  40  40
LWB   63  81  64  81 /  40  60  40  40
BCB   67  84  67  84 /  40  50  30  40
TNB   67  82  67  83 /  40  60  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

STONEFIELD

In the hours before

Special weather statement, Aug 15, 12:15 PM EST, 4 hours 13 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL...
WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS
THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS...
AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS
WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A
SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH
PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM
THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS
NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST
RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE
HEAVY RAINFALL THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Aug 15, 2:20 PM EST, 2 hours 8 minutes before
NCZ001-002-018-VAZ012>017-022-033-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS MOVING ALONG THE BLUE RIDGE...

THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS. THE HEAVIEST STORMS ARE LOCATED IN FRANKLIN COUNTY
VIRGINIA...FROM WIRTZ SOUTHWEST TO ENDICOTT. THESE STORM CONTAIN
HEAVY DOWNPOURS. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES
HAVE BEEN INDICATED WITH THESE STORMS. MOTORIST ARE URGED TO NOT TO
DRIVE THROUGH FLOODED ROADWAYS OR ACROSS LOW WATER BRIDGES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

DOC

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stokes

When
August 15, 4:28 PM EST
Where
Stokes County, 3 mi SE of Danbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -80.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313656.